Avascular necrosis (osteonecrosis)
Avascular necrosis occurs when the blood supply to tissue, such as cartilage and bone, is decreased or stopped. Without an adequate blood supply, the tissue breaks down and dies.
Avascular necrosis may be caused by an injury, such as forceful impact in a car crash, or may occur as a complication of a hip fracture or dislocation. Conditions such as sickle cell anemia, gout, and lupus may lead to avascular necrosis. Long-term use of alcohol or medicines, such as corticosteroids, increases the risk of avascular necrosis.
What are the symptoms of avascular necrosis (osteonecrosis)?
Any bone can be affected, but avascular necrosis most often affects the ends of the long bones, such as the upper leg bone at the hip.
Symptoms include mild to moderate hip or groin pain, decreased hip movement, and a limp. Pain may be sudden and become worse with standing or walking. Rest usually relieves the pain.
Children with avascular necrosis may have spasms in the hip muscle, have a limp, or refuse to bear weight. Legg-Calve-Perthes disease is a type of avascular necrosis in children that causes hip symptoms.
What causes avascular necrosis (osteonecrosis)?
An injury, such as a forceful impact in an auto accident, or a complication of a hip fracture or dislocation can lead to avascular necrosis. Diseases such as sickle cell disease, gout, and lupus also may lead to avascular necrosis.
Long-term use of corticosteroids or drinking a large amount of alcohol over a long time increases the risk of avascular necrosis.
How is avascular necrosis (osteonecrosis) treated?
Doctors usually start with treatments to limit further damage to the bone and joint and to help the bone grow. Treatments may include medicines, exercises, and electrical stimulation as well as limiting stress or weight-bearing on the bone and joint. Anti-inflammatory drugs (NSAIDs) may reduce pain. Eventually, most people with avascular necrosis need surgery.
Copyrighted material adapted with permission from Healthwise, Incorporated. This information does not replace the advice of a doctor.